Man Hospitalized After Overdosing on Vitamin D, Loses 28 Pounds In 3 Months

After being discharged, his vitamin D levels remained elevated for 2 months.

He was sent home from the hospital with bisphosphonates and medicine to make him feel less sick. After two months, another blood test showed his calcium levels were in the normal range, but his vitamin D levels were still high. From the case report, it wasn’t clear if he still had symptoms.

Advertisement
After being discharged, his vitamin D levels remained elevated for 2 months

Img Src: clinica-opora.ru

Experts suggest consulting medical professionals before taking any form of supplements

The case report’s authors strongly advise people to talk to their family doctor or a professional medical advisor before starting any new over-the-counter or alternative medications. They say supplements are mostly safe unless taken in “unsafe amounts” or “unsafe combinations.”

Advertisement
Experts suggest consulting medical professionals before taking any form of supplements

Img Src: consumerlab.com

Is vitamin D really dangerous?

Vitamin D supplements are thought to be very safe and rarely cause toxicity. This is because a healthy person would have to take very large amounts of vitamin D over a long period of time to reach levels in the body that are toxic or dangerous. Rarely do any reports of vitamin D overdose pop up. But since this one did, it would be good to know what happens to your body if you overdose on vitamin D.

Advertisement
Is vitamin D really dangerous

Img Src: Healthline.com

Who are more at risk of vitamin D toxicity?

People with certain health problems are more likely to experience vitamin D toxicity. For example, people with:

Advertisement
  • Dysregulated vitamin D metabolism
  • Granulomatous disorders
  • Congenital disorders
  • Certain lymphomas

Even though it is rare, vitamin D toxicity can happen, especially when there is an accidental overdose, prescription errors, or simply supplementing with too high-doses of vitamin D.

Who are more at risk of vitamin D toxicity

Img Src: verywellhealth.com

Advertisement

The five most common symptoms of a vitamin D overdose

  • Elevated blood levels: If your vitamin D level is above 100 ng/mL, it could be bad for you. People who took megadoses (very high doses) of vitamin D supplements for long periods have shown toxicity symptoms at highly elevated blood levels.
  • Elevated blood calcium levels: If you take too much vitamin D, you may absorb too much calcium, which can cause several symptoms that could be borderline dangerous.

  • Gastrointestinal issues: Taking vitamin D can raise the amount of calcium in the blood, and too much calcium can cause side effects. High calcium levels cause stomach pain, loss of appetite, constipation, or diarrhoea.

  • Mental conditions: Too much vitamin D can make you confused, irritable, or unresponsive. This also seems to be caused by high calcium levels, which occur when you take a lot of vitamin D.

  • Problems with the kidneys: Too much vitamin D can damage the kidneys and, in some cases, even cause them to fail.

Remember, never dose on vitamins and medication on your own, neither should anyone regard this as a short route to weight loss, please consult your doctor.

The five most common symptoms of a vitamin D overdose

Img Src: newshubweek.com

Advertisement

You may also like...